Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 15, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Mar 24, 2020, 7:18 PM CDT for Grundy County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 7:18 PM CDT (00:18 UTC)
- Expired
- Mar 24, 2020, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Grundy County, TN
The radar
The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WFUS54 KOHX 250018
TOROHX
TNC061-250045-
/O.NEW.KOHX.TO.W.0015.200325T0018Z-200325T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
718 PM CDT Tue Mar 24 2020
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Southwestern Grundy County in Middle Tennessee...
* Until 745 PM CDT.
* At 718 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sewanee, or 7 miles east of Winchester, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Tracy City around 740 PM CDT.
This includes Interstate 24 between mile markers 130 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3522 8578 3524 8582 3524 8584 3522 8587
3528 8591 3526 8570 3524 8569 3522 8574
TIME...MOT...LOC 0018Z 274DEG 30KT 3523 8598
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WhiteheadWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:34 PM CDT, 44 minutes earlier.
Area forecast discussion, Mar 24, 6:34 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Nashville TN 634 PM CDT Tue Mar 24 2020 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Line of convection has developed and just crossed the TN River Valley in our northwest. Instability is on the weaker side for most of the mid state so far with the warm front just getting into southern middle TN early this afternoon. The warm front is speeding northward a bit faster than it was this morning, so additional WAA and moisture will move into the area, and allow for more instability for these developing thunderstorms. Main focus remains south of I-40 where the warm front will eliminate the low level inversion and allow for additional instability/low level shear as well. Helicity will also be enhanced along and just south of the warm front, especially as the surface low moves through and may help to back surface winds a bit. Pressure falls are evident in the southern half of western TN currently, suggesting the path of the surface low will be ENE through the afternoon from its current location near Memphis. This will place the surface low near and possibly just north of the SPC enhanced risk area, and make severe storm development more favorable in that area especially with the warm front nearby. With helicity and low level shear also better, risk for tornadoes is highest in that area this afternoon and evening along the front and near the triple point. With stronger updrafts, damaging winds and hail will also be possible, as well as heavy rain. Flash Flood Watch remains in effect for the southern 1/3 of the mid state due to upcoming rain over areas that already received good amounts over the past few days. Also, even though the focus is on the enhanced risk area, all areas of middle TN have decent instability and strong shear, despite having a shallow low level inversion. Existing convection that travels through other locations in the area will be able to utilize this instability, and be able to become strong to severe with damaging winds and hail. Isolated tornadoes can also not be ruled out in the slight/marginal risk area. Severe risk will continue this evening mainly along and east of I-65 as the surface low and upper trough move to the northeast. Instability does weaken a bit, however shear and helicity will remain high. After 10 pm or so, the thunderstorms should be out of the mid state with only lingering showers in the eastern half of the area. Drier weather will move in on Wednesday and Thursday as upper ridging moves in overhead. Models still hinting at some light rain potential Friday morning as a weak shortwave moves through the Midwest, but most of the mid state looks to remain dry. Next chance for showers and thunderstorms will be on Saturday, and strong to severe storms are not out of the question. Some instability and shear are showing up on long term models, and will definitely be something we keep an eye on in the coming days. Chances for rain will end Sunday morning, and the rest of the weekend looks dry. Unfortunately it will be short lived as another round of rain looks to move in Monday night and Tuesday. && .AVIATION... 00Z TAF DISCUSSION. The cold front is making its way through middle TN. The warm front has not been able to reach I-40 as previously expected and is sticking closer to the TN/AL state line. Previous timing still looks good...with clearing CKV right around now...BNA/MQY around 01Z and CSV by 04Z. CKV...The front has cleared the TAF site and clouds are still MVFR. Expect MVFR CIGs through the night will conditions rising to VFR after 18Z. BNA/MQY...Thunderstorms currently moving across TAF sites. +TSRA through 03Z with IFR CIGs. CIGS will remain low through the night IFR/LIFR. VFR conditions expected around 18Z. CSV...The cold front is progged to move across eastern Middle TN from now until 03Z. CIGs will drop to IFR/LIFR and stay that way through the night. Conditions expected to become VFR after 18Z. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Wednesday for Bedford-Coffee- Giles-Grundy-Lawrence-Lewis-Marshall-Maury-Van Buren-Warren- Wayne. && DISCUSSION......Barnwell AVIATION........12
Hazardous weather outlook, Mar 24, 3:28 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 328 PM CDT Tue Mar 24 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-251000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 328 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 10 p.m. for most of Middle Tennessee south of I-40. Isolated strong tornadoes are possible in and close to the watch area. A Flash Flood Watch is also in effect for southern Middle Tennessee until 1 a.m. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The development of some strong to severe thunderstorms could be possible Saturday afternoon across mid state region. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 24, 4:50 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CDT Tue Mar 24 2020
TNZ056-058-093-094-242215-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
450 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...
NORTHWESTERN LAWRENCE AND SOUTHERN PERRY COUNTIES UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Olive Hill, or 9 miles west of Waynesboro, moving
east at 65 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hohenwald, Waynesboro, Flatwoods, Gordonsburg, Kimmins and
Henryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.
LAT...LON 3552 8797 3563 8751 3562 8745 3565 8738
3531 8736 3520 8798 3530 8799
TIME...MOT...LOC 2150Z 249DEG 55KT 3534 8792
WhiteheadLocal storm report, Mar 24, 6:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FLASH FLOOD 7 N LAWRENCEBURG 35.35N 87.34W
03/24/2020 LAWRENCE TN EMERGENCY MNGR
6 TO 12 INCHES OF WATER ACROSS BUFFALO ROAD (STATE
ROUTE 242)
&&
EVENT NUMBER OHX2000201
JBSpecial weather statement, Mar 24, 7:17 PM CDT, 1 minute before
Special Weather Statement National Weather Service Nashville TN 717 PM CDT Tue Mar 24 2020 TNZ011-031>034-250100- Putnam TN-Fentress TN-Overton TN-Pickett TN-Jackson TN- 717 PM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...SOUTHWESTERN PICKETT... SOUTHEASTERN JACKSON...NORTHEASTERN PUTNAM AND WESTERN FENTRESS COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Livingston, moving east at 55 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cookeville, Livingston, Algood, Grimsley, Clarkrange, Crawford, Rickman and Cummins Falls State Park. LAT...LON 3618 8557 3639 8557 3652 8496 3617 8492 TIME...MOT...LOC 0017Z 263DEG 47KT 3634 8545 Shamburger
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:17 PM CDT | Special Weather Statement | OHX | Overton | 43 min |
| Mar 24, 7:20 PM CDT | Areal Flood Advisory | OHX | Cumberland, DeKalb, Fentress, Jackson, Overton, Putnam and 4 more | 3 hr |
| Mar 24, 7:22 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Grundy, Van Buren, Warren | 3 hr |
| Mar 24, 7:58 PM CDT | River Flood Advisory | OHX | Sumner, Trousdale, Wilson | 64 hr |
| Mar 25, 2:20 AM CDT | River Flood Advisory | OHX | Lawrence | 16 hr |
| Mar 25, 7:24 AM CDT | River Flood Warning | OHX | Decatur, Hardin, Perry, Wayne | 8 days |
| Mar 25, 9:31 AM CDT | River Flood Advisory | OHX | Humphreys | 68 hr |
| Mar 25, 12:52 PM CDT | River Flood Advisory | OHX | Davidson | 36 hr |
| Mar 25, 12:56 PM CDT | River Flood Warning | OHX | Hickman | 24 hr |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.